Michigan, 2024

Hail and Damaging Winds in Michigan, June 25, 2024

June 25, 2024 · NWS GRR · 14 events in 8 counties and zones

Severe storms brought widespread damaging wind gusts and an isolated report of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.4 million
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Severe storms brought widespread damaging wind gusts and an isolated report of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 25, 1:41 AM EST, 2 hours 19 minutes earlier. Its key messages:

  • Early Morning Potential for Severe Thunderstorms
  • Strong Storms Possible This Afternoon
  • Additional Showers Early Wednesday
  • Fair weather Thursday then showers and storms Friday/Saturday
Area forecast discussion, Jun 25, 1:41 AM EST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
241 AM EDT Tue Jun 25 2024

.KEY MESSAGES...

- Early Morning Potential for Severe Thunderstorms

- Strong Storms Possible This Afternoon

- Additional Showers Early Wednesday

- Fair weather Thursday then showers and storms Friday/Saturday

&&

.DISCUSSION...
Issued at 241 AM EDT Tue Jun 25 2024

- Early Morning Potential for Severe Thunderstorms

Much of the forecast remains unchanged while we monitor the
cluster of storms currently tracking through northern Wisconsin
that will arrive in lower Michigan within a few hours. As
expected, these storms continue to evolve into a MCS/squall line
with a projected time of arrival into West Michigan around 4 to
6am.

This will largely be a game of monitoring our environment to
estimate the persistence of storms and whether they decay or
prevail. Within the Enhanced Risk upstream of lower Michigan,
these storms are thriving and will evolve in an environment with
3000- 5000J/kg MUCAPE and 50+ knots of Bulk Shear. As the surface
low progresses further east, warm and moist advection will surge
ahead of the storms supporting some ongoing strength. We will not
be as unstable as areas to our west, but a favorable kinematic
environment will support ongoing convection as storms move onshore
and progress east through mid morning. Storms will gradually
enter a weakening stage the further east they progress into lower
Michigan. Damaging wind gusts remain the primary concern as
storms move onshore this morning, but some hail may also occur.

- Strong Storms Possible This Afternoon

The potential for thunderstorms or new convection late tonight
will be dependent on evolution of storms this morning. That is to
say, wherever the frontal boundary sets up is where the best
chance for renewed convection will occur. The strong low- level
jet will weaken as it pivots further south late this morning to
early afternoon, but instability rebounds and may support the risk
for renewed thunderstorms with a damaging wind gust and hail
potential. The main threat area will be near and south of I-96.

- Additional Showers Early Wednesday

Another trough and cold front will sweep through the area
Wednesday morning bringing chance for showers during the first
half of the day. High pressure will fill in during the second half
of the day and into Thursday.

- Fair weather Thursday then showers and storms Friday/Saturday

The flow regime across the Great Lakes this week into next week
features an enhanced belt of westerlies across the northern CONUS in
between subtropical ridging across the southern CONUS and an upper
low across central Canada. Occasional shortwave troughs embedded in
the flow will bring rain chances every couple of days from this
weekend into early next week.

Surface high pressure brings fine summer weather for Thursday into
early Friday before moving east with warm advection pattern
developing by Friday morning. Moisture advection is also increasing
with rain chances by Friday morning as moisture pools ahead of the
the next trough. THere remains some ensemble spread on timing and
and depth of the trough but the consensus has the greatest chance
for showers and storms for late Friday night.

A severe weather threat is possible late Friday night into early
Saturday  as Lower Michigan is in the warm sector and model
soundings show 30 to 35 knots of shear ahead of the cold front.

Surface high builds in behind the front with fair weather for Sunday
into Monday.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 158 AM EDT Tue Jun 25 2024

VFR conditions through about 09Z and then a cluster of
thunderstorms will move into central Lower Michigan from the
northwest and bring areas of IFR and MVFR in heavy rain. There
could also be strong downburst winds and some hail with these
storms as they move across western and central Lower Michigan
between about 09Z and 15Z. Areas of LLWS can also be expected even
before the storms

Some MVFR conditions could linger a few hours after the storms
depart but the trend will be for clearing and VFR conditions
during the afternoon.

&&

.MARINE...
Issued at 241 AM EDT Tue Jun 25 2024

Strong southerly winds early this morning bring waves to
hazardous levels for Small Craft and beaches. Strong thunderstorms
currently in northern Wisconsin will cross Lake Michigan early
this morning bringing significant winds and also a chance for
large hail. Additional showers and storms possible this afternoon
into the evening, and again Wednesday morning.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement through this evening for MIZ037-043-050-
     056-064-071.
MARINE...Small Craft Advisory until 8 PM EDT this evening for LMZ844>849.

&&

DISCUSSION...Ostuno/Thielke
AVIATION...Ostuno/Thomas
MARINE...Thielke
Hazardous weather outlook, Jun 25, 2:17 AM EST, 1 hour 43 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
317 AM EDT Tue Jun 25 2024

MIZ037>040-043>046-050>052-056>059-064>067-071>074-260730-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
317 AM EDT Tue Jun 25 2024

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms will move into West Michigan early
this morning. Damaging wind gusts and large hail are the primary
hazards. Additional strong thunderstorms are possible this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-260730-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
317 AM EDT Tue Jun 25 2024

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms will cross Lake Michigan early
this morning. Damaging wind gusts and large hail are the primary
hazards. Additional strong thunderstorms are possible this
afternoon and evening.

Southwest winds to 20 to 30 knots and 3 to 6 foot waves will pose
a threat to beachgoers and small craft.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 25, 2:46 AM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
346 AM EDT Tue Jun 25 2024

MIZ037-043-250845-
Oceana MI-Mason MI-
346 AM EDT Tue Jun 25 2024

...Strong thunderstorms will impact portions of Mason and northern
Oceana Counties through 445 AM EDT
...

At 345 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 18 miles northwest of Ludington to 20 miles
west of Silver Lake. Movement was east at 50 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ludington...           Hart...                Scottville...
Pentwater...           Fountain...            Free Soil...
Hamlin Lake...         Mears...               Silver Lake SP...
Ludington SP...        Weare...               Elbridge...
Colfax...              Custer...              Walkerville...
Walhalla...            Crystal Valley...      Bass Lake...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 AM EDT for
west central Michigan.

&&

LAT...LON 4417 8605 4371 8604 4360 8653 4367 8654
      4375 8645 4380 8643 4396 8646 4404 8651
      4407 8651 4412 8643 4418 8639
TIME...MOT...LOC 0745Z 249DEG 48KT 4425 8673 4359 8690

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

OSTUNO

The radar

The Grand Rapids radar (KGRR), 105 km away, was scanning. The volume nearest the first event began at 08:58 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Oceana

When
June 25, 4:00 AM EST to 4:10 AM EST
Where
Oceana County, 0.85 mi NW of Hart Shelby Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
43.640, -86.340

Several trees were blown down and one fell on a home.

Hail, Muskegon

When
June 25, 4:25 AM EST to 4:27 AM EST
Where
Muskegon County, 0.86 mi NW of Muskegon Hgts
Measured
1 in hail
Reported by
Public
Coordinates
43.210, -86.280

Hail up to an inch in diameter was reported near Muskegon.

Thunderstorm Wind, Oceana

When
June 25, 4:28 AM EST to 4:39 AM EST
Where
Oceana County, Pentwater
Measured
59 kt (68 mph) measured gust
Property damage
$200,000
Reported by
Public
Coordinates
43.780, -86.430

Numerous reports of downed trees and power lines were received. A peak wind gust of 68 mph was also measured.

Thunderstorm Wind, Muskegon

When
June 25, 4:48 AM EST to 5:03 AM EST
Where
Muskegon County, 1 mi W of Whitehall
Measured
61 kt (70 mph) estimated gust
Property damage
$250,000
Reported by
AWSS
Coordinates
43.400, -86.370

Wind gusts to near 70 mph downed numerous trees and power lines and caused considerable damage.

Thunderstorm Wind, Newaygo

When
June 25, 4:58 AM EST to 5:03 AM EST
Where
Newaygo County, 2.5 mi E of Hesperia
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
43.570, -85.980

Several trees were blown down near Hesperia.

Thunderstorm Wind, Muskegon

When
June 25, 5:04 AM EST to 5:08 AM EST
Where
Muskegon County, 0.5 mi W of (Mkg)muskegon Arpt
Measured
62 kt (71 mph) measured gust
Property damage
$250,000
Reported by
ASOS
Coordinates
43.170, -86.240

A peak wind gust to 71 mph was recorded at the Muskegon airport ASOS. Numerous trees and power lines were blown down.

Thunderstorm Wind, Ottawa

When
June 25, 5:11 AM EST to 5:25 AM EST
Where
Ottawa County, 0.86 mi NE of Spring Lake
Measured
52 kt (60 mph) estimated gust
Property damage
$100,000
Reported by
Public
Coordinates
43.080, -86.170

Several trees were blown down in the Spring Lake and Grand Haven areas.

Thunderstorm Wind, Ottawa

When
June 25, 5:26 AM EST to 5:30 AM EST
Where
Ottawa County, 1.47 mi NNW of Olive Center
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
42.940, -86.090

Several trees and power lines were blown down and a street light was also blown down.

Thunderstorm Wind, Kent

When
June 25, 5:27 AM EST to 5:42 AM EST
Where
Kent County, 1.71 mi SW of Westgate
Measured
61 kt (70 mph) estimated gust
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
43.030, -85.740

Wind gusts to 70 mph blew down numerous trees and tree limbs and power lines.

Thunderstorm Wind, Kent

When
June 25, 5:44 AM EST to 5:59 AM EST
Where
Kent County, 2.53 mi E of Cutlerville
Measured
61 kt (70 mph) estimated gust
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
42.830, -85.620

Widespread trees and tree limbs and power lines were blown down across portions of Kent county as severe storm winds gusted to around 70 mph.

Thunderstorm Wind, Allegan

When
June 25, 6:28 AM EST to 6:30 AM EST
Where
Allegan County, Allegan
Measured
61 kt (70 mph) estimated gust
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
42.530, -85.850

Allegan county emergency management reported that trees and wires were blown down across the county.

Thunderstorm Wind, Calhoun

When
June 25, 6:35 AM EST
Where
Calhoun County, 0.86 mi SE of (Btl)kellog Arpt Btl
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
42.310, -85.240

A 60 mph peak wind gust was recorded at the Battle Creek airport ASOS.

Thunderstorm Wind, Kalamazoo

When
June 25, 6:54 AM EST to 6:56 AM EST
Where
Kalamazoo County, 1.02 mi W of Kalamazoo
Measured
52 kt (60 mph) estimated gust
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
42.280, -85.590

Kalamazoo county emergency management reported scattered trees and power lines were blown down countywide.

Thunderstorm Wind, Calhoun

When
June 25, 7:24 AM EST to 7:39 AM EST
Where
Calhoun County, 0.86 mi SW of Albion Midway Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
42.210, -84.810

Wind gusts to near 70 mph brought down scattered power lines and trees countywide.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2024Every state in 2024This day in weather historyWarnings in Michigan, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1189948, 1189951, 1189949, 1189952, 1189955, 1189954, 1189956, 1189957, 1189958, 1189959, 1189960, 1189961, 1189962, 1189963.